GI Side Effects with Hypoglycemic drugs

QUESTION: My husband has type 2 Diabetes. He has been treated with numberous oral hypoglycemics and all caused numerous GI symptoms.. i.e. bloating, gas pains, nausea, low gas, burping;


When changed to insulin, the sx occurred again. He blood sugar is under control, he was dx with GERD/EGD. He is miserable.

When he takes himself off the drug for a couple days, his sx subside and he feels much better. Currently, he is on Omniprosole and it no longer seems to be helping.
Any suggestions will be helpful. Thank you.


ANSWER: Hi there,

I understand you worries and you are right that most of the oral hypoglycemic drugs are causing gastrointestinal symptoms, like those mentioned from you. The bad thing is that their persistent usage leads to GERD, like in your husband’s case.

So, in purpose to improve his condition, I would suggest as following divided into two groups:

I. Regarding diabetes, he has to start to do three basic things:

1. To start doing some exercises, because with physical activity, it would be quite easier for him to control his diabetes.

The best option for him to do this is to start running for about 30 minutes to 1 hour every single day.

2. To start following a very strict meal plan, composed of low-carbs and low-fat products. With such diet, he will minimize the intake of glucose, which will result with better blood glucose control.

I can suggest you to force him eat more vegetables and fish and of course to avoid the sweet products, the pork, the beef and other things.

Something really important for him is to avoid the usage of alcohol, no matter its kind and to quit smoking, if he smokes of course.

3. The last thing regarding diabetes is to reconsider using herbs. I want to remind you that herbs like, gymnema sylvestre, cinnamon and fenugreek are not affecting the normal functioning of gastro-intestinal tract.

Besides this, those diabetic herbs are going to help him regulate his blood glucose concentration in better way.

These things are important, because they will lead to reduction of the oral hypoglycemic drugs’ dose. You have to know that the side effects of those drugs can disappear when their daily dose is low.

II. Now regarding GERD, your husband has to change his diet and use drugs.

1. Generally, patients with GERD have to reduce the intake of sugar and fat, because these substances stimulate the acid production, which of course aggravates the symptoms of GERD.

However, regarding the vegetables, he has to avoid eating French fries and onion, because they stimulate the acid production as well.

Remember that as diabetic he has to eat fruits, but because of GERD he has to avoid eating oranges, lemons and grapefruits (citrus fruits).

2. The treatment of GERD is not something easy, because it needs the best drug and the optimal daily dose.

Besides this, I think that you are talking about Omeprazole, which is PPI (proton pump inhibitor), which means that this drug reduces the production of acid in the stomach.

This is probably the most effective drug, used for the treatment of GERD, but in some cases it doesn’t work.

If this drug is not effective, talk with your physician to change it with H2 blockers, like Ranitidine, or something else.

  • Something important for you to know is that if the drug treatment is not effective, you can discuss with him eventual surgical treatment.

    The procedure is not something complex and it requires one day-stay in hospital. After this operation the symptoms of GERD are reduced and even disappeared.

    However, I have to inform you that in some cases, 5-10 years after the operation, GERD could appear again.

    I know that these things are quite strange to you, but try to teach him how to take care of his own body. Beside this, if there is something, which you are afraid of, feel free to ask us or to talk with your physician.

    Hope it helped!

    Dr.Alba

  • Click here to post comments or follow up

    Ask the Doctor now? Simply click here to return to Diabetes medication side effects..

    Explore More...